Tornadoes · United States · Texas · 2024
EF1 tornado, Bedias to Madisonville Muni Ar, Texas, April 28, 2024
From Bedias to Madisonville Muni Ar, this EF1 tornado ran 4.3 miles across Madison and Grimes counties on April 28, 2024, touching down at 6:25 PM CDT and reaching 100 yards wide. It killed nobody, and did $80,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2024
- Touchdown
- 6:25 PM CDT (23:25 UTC)
- Lifted
- 6:37 PM CDT (23:37 UTC)
- On the ground
- 12 minutes
- Path length
- 4.3 miles (7.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Counties
- Madison and Grimes counties
- Touchdown point
- 30.820, -95.970
- Lift-off point
- 30.880, -95.950
- Record number
- 2404281725-01
What the Weather Service recorded
Evening through overnight storms produced a lot of flash flooding, a couple tornadoes, some winds damage and some hail.
NWS Storm survey found EF1 tornado damage along a path across portions of northern Grimes and southern Madison counties, generally parallel and to the west of SH 90 between Bedias and Madisonville. Damage included trees downed and uprooted, and there was also some roof damage to a few homes.
NWS Storm survey found EF1 tornado damage along a path across portions of northern Grimes and southern Madison counties, generally parallel and to the west of SH 90 between Bedias and Madisonville. Damage included trees downed and uprooted, and there was also some roof damage to a few homes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:43 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Apr 28, 5:59 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 28, 5:59 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
559 PM CDT Sun Apr 28 2024
...New AVIATION...
.SHORT TERM...
(This evening through Monday Night)
Issued at 405 PM CDT Sun Apr 28 2024
...TORNADO WATCH IN EFFECT UNTIL 9 PM TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
Light showers are currently ongoing across portions of SE Texas this
afternoon, with stronger/severe storms ongoing over portions of
Northeast Texas. SPC's mesocale analysis depicts ample instability
across SE Texas, with SFC CAPE values of 2500-4000 J/KG, 3km ML CAPE
of 5-150 J/KG. MU LIs of -6 to -8, LCL heights of 500-1000m, and
midlevel lapse rates of 6.5-7.5 DegC/km. Ample shear remains present
throughout the region as well, with Effective Bulk shear around 40-
50 knots and 3km SRH of 150-250 m2s2. 3km EHI values range from 3-5,
Supercell Composite values of 8-12, Sig Tor Parameter values of 1-2,
and Large Hail Parameter values of 8-16. Enhanced Stretching
Potential values of 1-2 are currently focused west of I-45 just
north of the US-59 corridor right now, coinciding with higher VTP
values of 2-4. Model consensus and current observations suggest
isolated/scattered shower/thunderstorm development across SE Texas
this afternoon, with a larger line/cluster of storms forming this
evening over portions of the Brazos Valley/Piney Woods along a
frontal boundary. This complex of thunderstorms should move
east/southeasterly overnight, pushing offshore Monday morning.
A Tornado Watch is in effect for areas north of the US-59 corridor
until 9 PM Tonight. These discrete storms will be capable of
producing all severe hazards, including damaging winds, large hail,
and even a few tornadoes. Additionally, these storms will also be
capable of producing locally heavy rainfall, with some models
suggesting the potential for training storms. A Flood Watch is
currently in effect across the northern third of our CWA until 10 AM
Monday. Rainfall totals will largely be up to 2" though isolated
higher amounts of 3-5" or higher will be possible. Locations outside
of the current watch areas will still be under a Marginal to Slight
Risk of Severe Weather/Excessive rainfall tonight into Monday
morning. Keep an eye on the forecast for additional updates, and be
sure to have multiple ways of receiving warnings tonight.
The severe weather & heavy rainfall threat come to an end on Monday
as this complex of thunderstorms pushes offshore. Isolated showers &
storms will be possible Monday night/early Tuesday due to lingering
moisture. Otherwise, expect much more benign weather with highs in
the 80s and lows in the 60s to lower 70s.
03
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 405 PM CDT Sun Apr 28 2024
With an active west to southwest flow aloft, a series of
disturbances will be moving across the area through much of this
period. With precipitable water values remaining on the elevated
side, a persistent onshore flow, and a stalling cold front, look for
periods of showers and thunderstorms across the area for much of the
week, generally higher inland (up north) and lower closer to the
coast. Each day, expect high temperatures in the 80s and low
temperatures in an upper 60s to lower 70s range. 42
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 559 PM CDT Sun Apr 28 2024
Shower/thunderstorm development increasing across the northern
half of Southeast Texas. Embedded strong-severe cells will be
capable of producing all wx modes (strong winds, hail, heavy rain
and isolated tornadoes). Look for this activity to become more
organized/linear this evening...eventually tracking into the
metro area overnight (6-10z) and toward the coast thereafter.
Prevailing MVFR cigs will become IFR in/near the strongest cells.
May see some fog/low cig develop once the precip passes late
tonight followed by gradual improvement into the mid-late morning
hours Mon. VFR areawide during the afternoon. 47
&&
.MARINE...
Issued at 405 PM CDT Sun Apr 28 2024
Moderate to strong onshore winds (still at around 20 knots this
afternoon) and hazardous seas (10 feet at Buoy 42019 at 2 PM CDT)
will continue through late tonight. Minor coastal flooding is expected
in vulnerable locations at times of high tide (mainly during the day
today). There is a chance of showers and thunderstorms, with the best
chances from this evening through Monday morning, and then again during
the day on Tuesday (look for higher winds/seas/bays in and near any
storms). Winds will gradually decrease late tonight into Monday, with
lingering high seas keeping conditions hazardous through much of the
day on Monday. Generally moderate onshore flow will persist through
the rest of the upcoming week. 42
&&
.HYDROLOGY...
Issued at 405 PM CDT Sun Apr 28 2024
A Flood Watch is in effect for portions of the Brazos Valley and the
Piney Woods through 10AM CDT on Monday morning. Widespread showers
and thunderstorms will develop and move through portions of
Southeast Texas this afternoon into tonight. Some of these storms
may become strong to severe and produce heavy rainfall (rainfall
rates up to 2-2.5"/hr) that may lead to localized flooding
especially in low-lying areas or areas with poor drainage.
Generally expecting widespread rainfall totals around 2", but
pockets of 3-5+" inches will be possible especially if storms
train over the same locations repeatedly. The bulk of the heavier
rainfall looks to push out of the watch area by sunrise on Monday
morning, so the Flood Watch may be cancelled a few hours early.
There are currently no River Flood Warnings in effect. The Trinity
River at Moss Bluff (MBFT2) fell below minor flood stage a short
while ago, so that River Flood Warning was cancelled. Additional
rainfall is expected this afternoon and tonight with the greater
confidence for higher rainfall totals along the Upper Trinity River.
As a result, we'll need to monitor observations and forecasts along
this basin for impacts from the heavy rain and its subsequent runoff.
You can monitor current and forecast conditions at this weblink:
water.weather.gov/ahps2/forecasts.php?wfo=HGX
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 86 68 84 / 100 10 10 30
Houston (IAH) 72 86 71 84 / 90 50 20 50
Galveston (GLS) 73 80 72 79 / 70 80 20 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Monday morning for TXZ163-164-176>179-195-
196-198.
Coastal Flood Advisory until 10 PM CDT this evening for TXZ214-
313-337-338-437>439.
Beach Hazards Statement until midnight CDT tonight for
TXZ436>439.
GM...Small Craft Should Exercise Caution until midnight CDT tonight
for GMZ330-335.
Small Craft Advisory until midnight CDT tonight for GMZ350-355.
Small Craft Should Exercise Caution from midnight tonight to 5
AM CDT Monday for GMZ350-355.
Small Craft Advisory until 5 AM CDT Monday for GMZ370-375.
&&In the hours before
Special weather statement, Apr 28, 5:10 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
510 PM CDT Sun Apr 28 2024
TXZ195-196-198-282245-
Brazos TX-Grimes TX-Burleson TX-
510 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES...EAST
CENTRAL BURLESON AND CENTRAL BRAZOS COUNTIES THROUGH 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snook, or 7 miles southwest of College Station, moving northeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
College Station, Bryan, Snook, Kyle Field, and Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3047 9634 3046 9652 3077 9642 3064 9617
3054 9625
TIME...MOT...LOC 2209Z 219DEG 32KT 3053 9640
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SelfSpecial weather statement, Apr 28, 5:26 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
526 PM CDT Sun Apr 28 2024
TXZ196-198-282300-
Brazos TX-Grimes TX-
526 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRIMES AND
SOUTHEASTERN BRAZOS COUNTIES THROUGH 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 9 miles northwest of Navasota, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southeastern College Station, Millican, and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3046 9613 3045 9628 3051 9629 3069 9623
3064 9601
TIME...MOT...LOC 2226Z 208DEG 38KT 3050 9617
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SelfSpecial weather statement, Apr 28, 5:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
546 PM CDT Sun Apr 28 2024
TXZ196-198-282315-
Brazos TX-Grimes TX-
546 PM CDT Sun Apr 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES AND EAST
CENTRAL BRAZOS COUNTIES THROUGH 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Millican, or 10 miles east of College Station,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern College Station and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
&&
LAT...LON 3055 9612 3056 9622 3074 9610 3066 9594
TIME...MOT...LOC 2246Z 215DEG 24KT 3059 9613
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SelfThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.4 hours before the tornado, 254 km from the path. April 28, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83272 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.3 K/km
Fort Worth, TX (KFWD), 00:00Z
0.6 hours after it, 254 km from the path. April 29, 2024.
- Mixed-layer CAPE
- 1374 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2456 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Huntsville Municipal Airport (UTS), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Hood radar (KGRK), 137 km away, was scanning. The volume nearest the touchdown began at 23:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 28, 2024
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 1:23 AM CDT | EF1 | Cherokee, OK | 4.3 | 350 | |||
| April 28 | 8:31 AM CDT | EF1 | Travis, TX | 4.8 | 20 | $5.0 million | ||
| April 28 | 2:50 PM CDT | EF0 | Milam, TX | 0.2 | 40 | $5,000 | ||
| April 28 | 3:08 PM CDT | EF0 | Limestone, TX | 0.2 | 30 | |||
| April 28 | 3:35 PM CDT | EF0 | Freestone, TX | 1.3 | 90 | |||
| April 28 | 3:47 PM CDT | EF0 | Freestone, TX | 0.9 | 50 | $15,000 | ||
| April 28 | 5:23 PM CDT | Unrated | Pittsburg, OK | 2.0 | 100 | |||
| April 28 | 6:50 PM CDT | Unrated | McIntosh, OK | 1.3 | 75 | |||
| April 28 | 7:07 PM CDT | EF1 | Caddo Parish, LA | 3.2 | 350 | $500,000 | ||
| April 28 | 7:25 PM CDT | EF0 | Bossier Parish, LA | 2.9 | 300 | |||
| April 28 | 7:32 PM CDT | EF1 | Bossier Parish, LA | 3.0 | 325 | |||
| April 28 | 7:33 PM CDT | EF0 | Bossier Parish, LA | 1.7 | 275 | |||
| April 28 | 7:35 PM CDT | EF1 | Trinity, TX | 0.3 | 200 | 1 | 1 | $100,000 |
| April 28 | 7:37 PM CDT | EF1 | Lafayette, AR | 0.8 | 275 | $50,000 | ||
| April 28 | 7:43 PM CDT | EF1 | Lafayette, AR | 1.4 | 150 | $50,000 | ||
| April 28 | 8:01 PM CDT | EF0 | LeFlore, OK | 4.3 | 200 | |||
| April 28 | 8:20 PM CDT | EF0 | Stone, MO | 0.4 | 100 | $10,000 | ||
| April 28 | 10:15 PM CDT | Unrated | Carroll, AR | 2.1 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.